Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 2, NWS Houston/Galveston, TX

January 10, 20208 counties in Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jan 10, 2020, 10:15 PM CST for 8 counties in Texas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 10, 2020, 10:15 PM CST (04:15 UTC)
Expired
Jan 10, 2020, 11:00 PM CST
In force
45 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Brazos County, TX, Burleson County, TX, Grimes County, TX, Houston County, TX, Madison County, TX, Montgomery County, TX, Walker County, TX, Washington County, TX

The radar

The Ft Hood radar (KGRK), 143 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 10, 10:22 PM CSTTSTM WND DMG2 W Up429, TXREPORT FROM MPING: 3-INCH TREE LIMBS BROKEN; POWER POLES BROKEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 10, 9:09 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 4.3 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2020-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 703 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2020-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 379 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
703 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
379 m²/s²
0-3 km storm-relative helicity
620 m²/s²
Significant tornado parameter
1.6
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

750 
WUUS54 KHGX 110415
SVRHGX
TXC041-051-185-225-313-339-471-477-110500-
/O.NEW.KHGX.SV.W.0002.200111T0415Z-200111T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
1015 PM CST Fri Jan 10 2020

The National Weather Service in League City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Burleson County in southeastern Texas...
  Grimes County in southeastern Texas...
  Northeastern Washington County in southeastern Texas...
  Brazos County in southeastern Texas...
  Northwestern Montgomery County in southeastern Texas...
  Southwestern Houston County in southeastern Texas...
  Madison County in southeastern Texas...
  Walker County in southeastern Texas...

* Until 1100 PM CST.

* At 1014 PM CST, severe thunderstorms were located along a line
  extending from 14 miles north of Kurten to 7 miles east of College
  Station to 8 miles northeast of Brenham, moving northeast at 55
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Navasota around 1030 PM CST.
  Bedias around 1035 PM CST.
  Anderson around 1040 PM CST.

Other locations impacted by these severe thunderstorms include
Wellborn, Crabbs Prairie, Roans Prairie, Independence, Iola,
Richards, North Zulch, Carlos, Dacus and Normangee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 400 AM CST for southeastern
Texas.

A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across Burleson County. SEEK SHELTER NOW inside a sturdy 
structure and stay away from windows! 

Intense thunderstorm lines can produce brief tornadoes and 
widespread significant wind damage. Although a tornado is not 
immediately likely, it is best to move to an interior room on the 
lowest floor of a building. These storms may cause serious injury 
and significant property damage.

&&

LAT...LON 3093 9555 3052 9546 3027 9642 3058 9636
      3089 9636 3097 9626 3100 9617 3107 9604
      3109 9598 3109 9577 3114 9577 3116 9573
      3121 9575 3123 9573 3126 9573
TIME...MOT...LOC 0414Z 239DEG 50KT 3099 9623 3062 9619 3025 9632 

HAIL...<.75IN
WIND...60MPH
 
$$
3 follow-up statements
778 
WWUS54 KHGX 110432
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
1032 PM CST Fri Jan 10 2020

TXC051-477-110441-
/O.CAN.KHGX.SV.W.0002.000000T0000Z-200111T0500Z/
Burleson TX-Washington TX-
1032 PM CST Fri Jan 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BURLESON AND
NORTHEASTERN WASHINGTON COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 400 AM CST for southeastern
Texas.

LAT...LON 3093 9555 3052 9546 3035 9613 3066 9623
      3097 9626 3100 9617 3107 9604 3109 9598
      3109 9577 3114 9577 3116 9573 3121 9575
      3123 9573 3126 9573
TIME...MOT...LOC 0431Z 245DEG 48KT 3109 9603 3072 9599 3035 9612 

$$

TXC041-185-225-313-339-471-110500-
/O.CON.KHGX.SV.W.0002.000000T0000Z-200111T0500Z/
Grimes TX-Brazos TX-Montgomery TX-Houston TX-Madison TX-Walker TX-
1032 PM CST Fri Jan 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CST
FOR GRIMES...EASTERN BRAZOS...NORTHWESTERN MONTGOMERY...SOUTHWESTERN
HOUSTON...MADISON AND WALKER COUNTIES...

At 1031 PM CST, severe thunderstorms were located along a line
extending from 11 miles south of Centerville to near Bedias to near
Washington, moving northeast at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Bedias around 1035 PM CST.
  Anderson around 1045 PM CST.

Other locations impacted by these severe thunderstorms include Crabbs
Prairie, Roans Prairie, Iola, Richards, North Zulch, Carlos, Dacus
and Normangee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 400 AM CST for southeastern
Texas.

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

These storms are producing widespread wind damage across Burleson 
and Brazos Counties. SEEK SHELTER NOW inside a sturdy structure and 
stay away from windows.
 
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 3093 9555 3052 9546 3035 9613 3066 9623
      3097 9626 3100 9617 3107 9604 3109 9598
      3109 9577 3114 9577 3116 9573 3121 9575
      3123 9573 3126 9573
TIME...MOT...LOC 0431Z 245DEG 48KT 3109 9603 3072 9599 3035 9612 

HAIL...<.75IN
WIND...60MPH
 
$$
578 
WWUS54 KHGX 110449
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
1049 PM CST Fri Jan 10 2020

TXC041-110459-
/O.CAN.KHGX.SV.W.0002.000000T0000Z-200111T0500Z/
Brazos TX-
1049 PM CST Fri Jan 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BRAZOS COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 400 AM CST for southeastern
Texas.

LAT...LON 3093 9555 3052 9546 3040 9595 3072 9603
      3090 9602 3096 9604 3107 9604 3109 9598
      3109 9577 3114 9577 3116 9573 3121 9575
      3123 9573 3126 9573
TIME...MOT...LOC 0449Z 239DEG 50KT 3121 9581 3084 9577 3047 9590 

$$

TXC185-225-313-339-471-110500-
/O.CON.KHGX.SV.W.0002.000000T0000Z-200111T0500Z/
Grimes TX-Montgomery TX-Houston TX-Madison TX-Walker TX-
1049 PM CST Fri Jan 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CST
FOR NORTHEASTERN GRIMES...NORTHWESTERN MONTGOMERY...SOUTHWESTERN
HOUSTON...MADISON AND WALKER COUNTIES...

At 1049 PM CST, severe thunderstorms were located along a line
extending from 9 miles west of Austonio to 11 miles east of Bedias to
near Anderson, moving northeast at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Huntsville, New Waverly and Huntsville State Park around 1115 PM 
  CST.

Other locations impacted by these severe thunderstorms include
Richards, Crabbs Prairie, Roans Prairie and Dacus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 400 AM CST for southeastern
Texas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3093 9555 3052 9546 3040 9595 3072 9603
      3090 9602 3096 9604 3107 9604 3109 9598
      3109 9577 3114 9577 3116 9573 3121 9575
      3123 9573 3126 9573
TIME...MOT...LOC 0449Z 239DEG 50KT 3121 9581 3084 9577 3047 9590 

HAIL...<.75IN
WIND...60MPH
 
$$
603 
WWUS54 KHGX 110457
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
1057 PM CST Fri Jan 10 2020

TXC185-225-313-339-471-110507-
/O.EXP.KHGX.SV.W.0002.000000T0000Z-200111T0500Z/
Grimes TX-Montgomery TX-Houston TX-Madison TX-Walker TX-
1057 PM CST Fri Jan 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRIMES...
NORTHWESTERN MONTGOMERY...SOUTHWESTERN HOUSTON...MADISON AND WALKER
COUNTIES WILL EXPIRE AT 1100 PM CST...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Tornado Watch remains in effect until 400 AM CST for southeastern
Texas.

LAT...LON 3093 9555 3052 9546 3040 9595 3072 9603
      3090 9602 3096 9604 3107 9604 3109 9598
      3109 9577 3114 9577 3116 9573 3121 9575
      3123 9573 3126 9573
TIME...MOT...LOC 0457Z 239DEG 50KT 3126 9572 3089 9568 3052 9581 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 6:51 PM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Jan 10, 6:51 PM CST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
651 PM CST Fri Jan 10 2020

.SHORT TERM [Tonight Through Saturday Afternoon]...
9 PM to 1 AM Severe Thunderstorm and Tornado threat across the
region.

Very strong signature for an episode of severe weather
across the region overnight. Off the chart helicity values evident
in the CLL TAMU 21Z special sounding and the CRP/LCH 00Z all
showing strong to very strong shear across the region. As the
upper trough gets closer expect the narrow/small cap to erode and
strong to severe thunderstorms to develop. All this wind is
feeding in from the Gulf thanks to record breaking high pressure
over Bermuda and the vigorous upper low over TX/NM. LLJ of 50-65
knots exceeding the 30 year record for inflow at this time of year
and IVT is in the 6-7 standard anomaly! Tornado threat and these
could be strong tornadoes from discrete cells ahead of the line a
big concern overnight which quite a few of the high res models
are alluding to in the eastern CWA (roughly east of I-45) in the 9
pm to 2 am time frame. Closer to the front in the northwestern
counties still a potent tornado threat as well but may be more
embedded within the line. Strong damaging winds a large threat as
well across the region.

Showers near College Station were moving at 64 knots earlier...so
needless to say these are very likely to be extremely fast moving
storms!

On a different note have lowered temperatures after 5 am
throughout the day tomorrow given the current CAA trends and short
term guidance.
45

&&

.AVIATION [00Z TAF Issuance]...
MVFR-IFR conditions blanket the region. Strong to severe
thunderstorms will move through the area terminals and impact
window looks to be 02 to 11z...stronger storms in the 03-08z time.
Gusty winds in excess of 30 knots visibility plunging with the
heavy very fast moving downpours.

Conditions rapidly improving after 11z and by late morning will
just have some AC/CI or SKC conditions. Gusty northwest winds on
tap throughout the afternoon.
45

&&

.PREV DISCUSSION /Issued 330 PM CST Fri Jan 10 2020/...

.LONG TERM [Saturday Night Through Friday]...

Saturday night will be the coldest night of the weekend and on through
next week with lows near or a couple degrees above freezing generally
to the north of the I-10 corridor. Gradually warming temperatures then
begin on Sunday and continue until the next cold front moves through
the area late Wednesday or Wednesday night. Before the front comes,
we expect to see highs getting back into the 70s on Tuesday and Wednesday.
After the front moves on through, we will cool back down, but freezing
temperatures are not anticipated at this time.

As for rain, chances come back into the forecast beginning late Sunday
and on Monday as moisture levels begin to rise again, and they persist
until the midweek front. This front doesn't make it too far off the
coast, so will keep lingering rain chances in the forecast. 42

.MARINE...

Strong onshore winds will persist through the late evening hours or
just before a long ragged line of thunderstorms move across the
local bay and Gulf waters from around midnight tonight through 3 or
4 AM tomorrow morning. Overnight storms will rapidly deteriorate
conditions...a quick strengthening of variable winds to over 40
knots and agitated seas. Small Craft Advisories will be in effect
for all waters except for Galveston Bay (where Cautions are in
effect) and, if possible, smaller craft should remain in port
through tomorrow afternoon.

Once thunderstorms and showers travel east of the area, expect
strong northwest winds to kick in across the western waters at mid
morning...eastern waters during the late morning hours. These
offshore winds will stay up in the near 20-25 knot to near gale gust
range through 4 or 5 PM before quickly falling off Saturday evening.
Backing high pressure moving over the Southeastern U.S. on Sunday
will have winds veering back around to east-southeast Sunday
morning. 31

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  44  52  33  62  44 / 100   0   0   0   0
Houston (IAH)          52  56  37  63  49 / 100   0   0   0  20
Galveston (GLS)        57  59  47  63  57 / 100   0   0   0  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...Small Craft Advisory until 6 PM CST Saturday for the following
     zones: Coastal waters from Freeport to Matagorda Ship
     Channel TX out 20 NM...Coastal waters from High Island to
     Freeport TX out 20 NM...Matagorda Bay...Waters from
     Freeport to Matagorda Ship Channel TX from 20 to 60
     NM...Waters from High Island to Freeport TX from 20 to 60
     NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION through Saturday afternoon
     for the following zones: Galveston Bay.

&&

SHORT TERM/AVIATION/MARINE...45
PUBLIC/SOCIAL MEDIA...41/42

In the hours before

Special weather statement, Jan 10, 9:56 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
956 PM CST Fri Jan 10 2020

TXZ197-210>212-226-235-110445-
Washington TX-Waller TX-Wharton TX-Colorado TX-Austin TX-
Inland Jackson TX-
956 PM CST Fri Jan 10 2020

...Line Of Strong Thunderstorms Approaching From The West...

At 955 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Shelby to 6 miles south of Weimar to near
Shiner to Ander. Movement was east at 35 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Sealy, Hempstead, Edna, Bellville, Columbus, Eagle Lake, Weimar, Pine
Island, San Felipe, Industry, Cordele, New Ulm, Cat Spring, Sheridan,
Altair, Nada, Morales, Frelsburg, Garwood and Rock Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in League City.

&&

A Tornado Watch remains in effect until 400 AM CST for south central
and southeastern Texas.

LAT...LON 2934 9656 2958 9679 2958 9684 2963 9686
      2966 9685 2996 9657 3001 9660 3020 9598
      2957 9620 2882 9672 2886 9671 2892 9679
      2902 9683 2906 9694
TIME...MOT...LOC 0355Z 274DEG 30KT 2998 9665 2961 9679 2936 9713 2884
9735
Local storm report, Jan 10, 10:05 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1005 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     TSTM WND DMG     SOMERVILLE              30.35N 96.53W
01/10/2020                   BURLESON           TX   LAW ENFORCEMENT

            SOMERVILLE PD REPORTS DOWNED TREES, ENTIRE
            TOWN HAS LOST POWER.

&&

TJC

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 9:25 PM CSTSevere Thunderstorm WarningHGXAustin, Brazos, Burleson, Grimes, Madison, Waller and 1 more50 min
Jan 10, 9:34 PM CSTTornado WarningHGXBurleson26 min
Jan 10, 9:56 PM CSTSpecial Weather StatementHGXAustin, Colorado49 min
Jan 10, 10:19 PM CSTSpecial Weather StatementHGXAustin, Colorado, Waller41 min
Jan 10, 10:47 PM CSTSevere Thunderstorm WarningHGXGrimes, Montgomery, Waller28 min
Jan 10, 10:55 PM CSTTornado WarningHGXHarris, Montgomery, Waller35 min
Jan 10, 11:15 PM CSTSpecial Weather StatementHGXPolk, San Jacinto, Trinity, Walker45 min
Jan 10, 11:22 PM CSTSevere Thunderstorm WarningHGXHarris, Liberty, Montgomery, San Jacinto, Walker38 min
Jan 10, 11:33 PM CSTSpecial Weather StatementHGXFort Bend, Harris42 min
Jan 10, 11:46 PM CSTTornado WarningHGXFort Bend, Harris9 min
Jan 10, 11:52 PM CSTSevere Thunderstorm WarningHGXHarris, Liberty, Montgomery, Polk, San Jacinto38 min
Jan 10, 11:56 PM CSTSevere Thunderstorm WarningHGXBrazoria, Fort Bend, Harris34 min
Jan 11, 12:05 AM CSTSpecial Marine WarningHGX85 min
Jan 11, 12:17 AM CSTTornado WarningHGXHarris13 min
Jan 11, 12:23 AM CSTSevere Thunderstorm WarningHGXBrazoria, Chambers, Galveston, Harris, Liberty, Polk and 1 more52 min
Jan 11, 12:50 AM CSTTornado WarningHGXBrazoria, Galveston25 min
Jan 11, 1:11 AM CSTSevere Thunderstorm WarningHGXBrazoria, Chambers, Galveston, Liberty49 min
Jan 11, 1:12 AM CSTSpecial Marine WarningHGX2 hr
Jan 11, 3:09 AM CSTSpecial Marine WarningHGX36 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.